Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 185, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 5:50 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 3, 2005, 6:05 PM CDT
- In force
- 15 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 032250
SVRTOP
KSC087-177-032345-
/O.NEW.KTOP.SV.W.0185.050703T2250Z-050703T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 645 PM CDT
* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF MERIDEN...OR ABOUT 9 MILES NORTH OF TOPEKA...MOVING EAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MERIDEN...
PERRY LAKE...
OZAWKIE...
OSKALOOSA...
WINCHESTER...
MCLOUTH...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3941 9518 3919 9518 3913 9560 3921 9568
3921 9559 3929 9557 3933 9546 3934 9540
$$1 follow-up statement
000
WWUS53 KTOP 032305
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT SUN JUL 3 2005
KSC087-177-032315-
/O.CAN.KTOP.SV.W.0185.000000T0000Z-050703T2345Z/
JEFFERSON-SHAWNEE-
605 PM CDT SUN JUL 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHAWNEE AND
NORTHERN JEFFERSON COUNTIES HAS BEEN CANCELLED...
AT 605 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SHAWNEE COUNTY UNTIL 615 PM CDT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3941 9518 3919 9518 3913 9560 3921 9568
3921 9559 3929 9557 3933 9546 3934 9540
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 3 2005 .DISCUSSION... HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT, COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT. SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT. SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS. FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION ACROSS THE HIGH PLAINS. AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH SUNDAY TIME PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SUN JUL 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW LOCATIONS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 3, 4:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W ESKRIDGE 38.86N 96.18W
07/03/2005 0.88 INCH WABAUNSEE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:07 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST WESTMORELAND 39.40N 96.42W
07/03/2005 60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 2 N TOPEKA 39.08N 95.68W
07/03/2005 0.75 INCH SHAWNEE KS TRAINED SPOTTER
&&
STRASSBERGLocal storm report, Jul 3, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 N TOPEKA 39.09N 95.68W
07/03/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 38 min |
| Jul 3, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 46 min |
| Jul 3, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 44 min |
| Jul 3, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 48 min |
| Jul 3, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 46 min |
| Jul 3, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.